Synthetic marijuana sends 7 to the hospital in 24 hours: Willimantic PD

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

WILLIMANTIC - Seven people have been rushed to the hospital within a 24-hour period after police say they overdosed on synthetic marijuana, or "K2" as it's known on the street.

Willimantic Police say the victims are between 20 and 42 years old, and some have been taking things a dangerous step further by ingesting cough syrup after smoking the substance.

"We have seen body temperatures in the 100s--102, 103, 104 range, blood pressure is 200 over 100, psychotic behavior, we've seen people strip down naked in the street," said Cpl. Stanley Parizo of the Willimantic Police Department. "They're ingesting copious amounts of cough syrup, like the entire bottle, after smoking synthetic marijuana, it's giving them a euphoric or a high that they can't replicate again."

Five of the seven people were treated and released, but doctor say the consequences of using the drugs could be deadly.

Parizo said all of the victims are from Willimantic, but none were connected to Eastern Connecticut State University or UConn. None were high school students.

"People need to know that we don't know what it is and there's no way for them to know what they're putting into their body and what effect it's going to have on them," said  Karen Butterworth-Erban, director of Emergency Department services at Wyndam Hospital. "They may become combative, confused, hallucinate, and it may cause them to do things they normally wouldn't do."

Doctor say there have been recent fatal cases of K2 overdoses in the southwestern part of Connecticut.

"What we're seeing is patients presenting themselves with hallucinations and out of control violent behavior that puts themselves and the ER staff at risk," said  Butterworth-Erban.

K2 was outlawed in the state last year.

Police are asking the public to be alert for anyone who may be abusing the drugs and to contact Willimantic Police if they have any information.

Police said that K2 is an obvious ongoing problem in Willimantic, and said that 12 overdoses also occurred in one day in July.